Do not miss any of the new cases! Subscribe above to receive our newsletter! ↑↑

Do not miss the opportunity to download our app on the Google Play Store. Click here to enjoy it.

Previous

Case 86

Next


Click on the images above to zoom in

A 34-year-old female patient attends an emergency department complaining of sudden palpitations for the last 24 hours, with no other symptoms associated. She gives history of two other similar episodes which required in-hospital treatment, the last one occurred 4 months ago. Her vital signs are as follows: BP: 150/90 mmHg, PR = 140/min and RR = 25/min. She has a regular cardiac rhythm and no heart murmurs or carotid bruits are heard during physical examination. The patient has Crohn's disease, Hashimoto's thyroiditis, systemic arterial hypertension and type II diabetes and is currently taking mesalamine, prednisone, enalapril, levothyroxine, metformin and fluoxetine.

Based on the clinical history and image presented, it´s reasonable to assert that:

a) Multifocal atrial tachycardia is the most likely diagnosis.

25%

b) Amiodarone is the treatment of choice.

25%

c) The use of lidocaine might be indicated.

25%

d) After carotid sinus massage, the administration of a 6-mg bolus of intravenous adenosine could be used.

25%
   

Comments

- Atrioventricular nodal reentrant tachycardia (AVNRT) is the most frequent supraventricular tachycardia.
- Symptoms include: palpitation, polyuria, dizziness, syncope and chest discomfort.
- ECG: regular rhythm, heart rate of about 170 bpm and narrow QRS complexes. The p’ waves are more likely to be visible just after the QRS complex (“pseudo s” deflections may be seen in leads II, III or aVF whereas “pseudo r” deflections may be identified in leads V1, V2 or aVR). However, they might be buried within the ventricular complex or rarely occur before the QRS.
- The treatment of choice is a carotid sinus massage for 5 to 10 seconds. If unsuccessful, intravenous adenosine bolus is indicated (1st dose: 6 mg; 2nd dose: 12mg after 3 min, if needed).
- Other therapeutic options include IV diltiazem or verapamil.
- The use of lidocaine is proscribed and administration of amiodarone is not appropriate for treatment of supraventricular tachycardia.
- Definite treatment consists of a radiofrequency catheter ablation of the slow-pathway.

References

-Van Hare GF. Developmental aspects of atrioventricular node reentry tachycardia. J Electrocardiol. 2008 Nov-Dec;41(6):480-2. Epub 2008 Sep 13. 
-Katritsis DG, Camm AJ. Atrioventricular nodal reentrant tachycardia. Circulation. 2010 Aug 24;122(8):831-40. 
-Josephson ME. Clinical Cardiac Electrophysiology: Techniques and Interpretations. 3rd ed, Lippincott Williams & Wilkins, 2002, pp1-610. 
-Blomstrom-Lundqvist C, Sheinmann MM, Aliot EM, Alpert JS, Calkins H, Camm AJ et al. ACC/AHA/ESC guidelines for the management of patients with supraventricular arrhythmias--executive summary. Circulation 2003; 108:1871-1909. 
- Fox DJ, Tischenko A, Krahn AD, Skanes AC, Gula LJ, Yee RK, Klein GJ. Supraventricular tachycardia: diagnosis and management. Mayo Clin Proc 2008; 83:1400-1411.

Author

Daniel Moore Freitas Palhares – 5th year medical student of UFMG School of Medicine.
E-mail: danielmoore2[at]msn.com

Supervisor

Professor Rose Mary Ferreira Lisboa da Silva – Cardiologist, and member of the Department of Internal Medicine (UFMG School of Medicine).
E-mail: roselisboa[at]uol.com.br

Reviewers

Emilia Valle, Fernanda Foureaux and professor Viviane Parisotto.

Translated by

Lucas Resende Lucinda, 5th year medical student of UFMG School of Medicine.  
E-mail: lucasresendebh[at]hotmail.com

Commentics

Sorry, there is a database connection problem.

Please check back again shortly.

Bookmark and Share




Unfortunately there is no english translation available yet for this case.

Please refer to the Portuguese version instead or come back later.





Follow us:      Twitter  |    Facebook  |    Get the news  |    E-mail